Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2002, 6:11 PM EDT for Patrick County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 6:11 PM EDT (22:11 UTC)
- Expired
- May 2, 2002, 7:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:17 PM EDT | Hail 0.75 | Claudville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 2, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 022211
SVRRNK
VAC141-022300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT THU MAY 2 2002
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PATRICK COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 700 PM EDT.
* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF STUART...MOVING NORTHEAST AT 50
MPH.
SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
STUART...
WOOLWINE...
<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
$$
08
LAT...LON 3663 8059 3658 8031 3660 8010 3681 8011
3685 8025What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:45 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 2, 3:45 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA...ISSUED BY CHARLESTON WV 345 PM EDT THU MAY 2 2002 BLACKSBURG TOOK LIGHTNING STRIKE SO CHARLESTON IS BACKING UP. PRIMARILY ADJUSTMENTS DONE TO THE FORECAST RATHER THEN WHOLE SALE CHANGES. PRIMARY CHANGES TO THE EXTENDED PERIODS WHERE TEMPERATURES ON LATER MODEL RUNS LOOK WARMER THEN PREVIOUS. FLOW IS WEAK IN LATER PERIODS AND WITH WARMER TEMPERATURES THE CHANCE OF PRECIPITATION WILL BE AROUND FOR A GOOD PART OF THE WEEK. SYSTEM SATURDAY STILL LOOKS WEAK AND WILL BE BRIEF AND KEPT TO THE SOUTHERN PORTION OF FORECAST AREA. .RNK... NC...MISSING. VA...MISSING. WV...MISSING. AAR
In the hours before
Special weather statement, May 2, 1:48 PM EDT, 4 hours 23 minutes before
VAZ013-014-017-022-023-021815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT THU MAY 2 2002 AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE ROANOKE AND NEW RIVER VALLEYS BETWEEN 150 PM AND 205 PM. WIND GUSTS UP TO 50 MPH... SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. LOCATIONS SUCH AS CATAWBA...BLACKSBURG...AND DUBLIN COULD SEE THE STRONGEST WINDS. TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. WHP
Local storm report, May 2, 3:57 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHLocal storm report, May 2, 4:55 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SCOTTSBORO VA 1.75 INCH HAIL
05/02/02 HALIFAX
0335 PM 11 N SOUTH BOSTON VA TORNADO
05/02/02 HALIFAX TORNADO TOUCHDOWN REPORTED
MJB/SWHLocal storm report, May 2, 5:30 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
530 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM HENRY VA GOLFBALL HAIL
05/02/02 FRANKLIN
0344 PM SCOTTSBURG VA GOLFBALL HAIL
05/02/02 HALIFAX
0342 PM HALIFAX VA PENNY (0.80) HAIL
05/02/02 HALIFAX
0303 PM MONETA/BEDFORD VA TELEPHONE POLES (2)
05/02/02 BEDFORD SNAPPED OFF
0320 PM PITTSVILLE VA LARGE TREES DOWN IN
05/02/02 PITTSYLVANIA YARD
0310 PM GRETNA VA TELEPHONE POLES DOWN
05/02/02 PITTSYLVANIA
0140 PM CAMP CREEK WV FLASH FLOODING OF
05/02/02 MERCER SMAL STREAMS AND
CULVERTS OVERFLOWING
SPOTTERS
0259 PM MATOAKA WV ROADS FLOODED AND
05/02/02 MERCER WASHED OUT. DEBRIS
COVERING ROADS.
FLOODING ON BLUESTONE
RIVER.
0231 PM BOONES MILL VA WINDS 60 MPH.
05/02/02 FRANKLIN LARGE TREES FELL ON CAR.
0300 PM 1/2 MI S BURNT CHIMNEY VA WIND DAMAGE.
05/02/02 FRANKLIN ROUTE 122 CLOSED DUE TO
DOWNED TREES.
0138 PM BLACKSBURG VA 67 MPH WIND AT NWS
05/02/02 MONTGOMERY OFFICE.
0335 PM BLAND VA QUARTER SIZE HAIL.
05/02/02 BLAND
0509 PM CALLANDS VA GOLFBALL HAIL.
05/02/02 PITTSYLVANIA
JWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 23 min |
| May 2, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 37 min |
| May 2, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 33 min |
| May 2, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 29 min |
| May 2, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 39 min |
| May 2, 2:55 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Bland, City of Radford | 25 min |
| May 2, 3:34 PM EDT | Tornado Warning | RNK | Halifax | 26 min |
| May 2, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 17 min |
| May 2, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 27 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 26 min |
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 41 min |
| May 2, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 24 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| May 2, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 40 min |
| May 2, 4:45 PM EDT | Tornado Warning | RNK | Franklin, Henry | 15 min |
| May 2, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 27 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| May 2, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 46 min |
| May 2, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 29 min |
| May 2, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 50 min |
| May 2, 5:32 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| May 2, 5:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 39 min |
| May 2, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 2, 6:02 PM EDT | Flash Flood Warning | RNK | Tazewell | 3 hr |
| May 2, 6:17 PM EDT | Flash Flood Warning | RNK | Bland | 3 hr |
| May 2, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 23 min |
| May 2, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 26 min |
| May 2, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 32 min |
| May 2, 7:30 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.